Medicines help to treat or prevent illness and disease. They also help to relieve symptoms and manage health conditions. However, sometimes medicines can cause problems. One type of problem is an adverse drug reaction. This can occur if your body responds badly to a medicine. You should know what to do if you think that you or someone you take care of is having a drug reaction.
Path to safety
Anyone can have an adverse drug reaction. They are more common in people who take more than 3 medicines each day. One medicine might cause a reaction if it’s taken with another medicine.
The best way to reduce your chance of having an adverse drug reaction is to take all medicines according to the instructions. You also should try and limit the number of medicines you take. Work with your doctor to see if this is possible. Tell your doctor about all of the medicines you take, both short-term and long-term. You should include over-the-counter medicines, vitamins, and supplements. These can cause adverse drug reactions as well.
You may want to use only one drugstore or pharmacy. This allows the pharmacists to get to know you and the medicines you take. Pharmacists are trained to look at medicines and know if they could cause an adverse drug reaction.
Allergies are another type of drug reaction. Symptoms may be mild, such as a rash, or severe, such as anaphylaxis. Some types of food can cause adverse drug reactions. For example, grapefruit and grapefruit juice may affect how drugs work. Alcohol and caffeine can cause reactions as well. Every time your doctor prescribes a new drug, ask about all the possible interactions.
Things to consider
You might be tempted to save money by taking old medicines. You should not do this. The medicine may have expired. The medicine may be a different dose than what you need now. Also, if you are taking other new medicines, it could cause an adverse drug reaction. You should always get a new prescription and throw out old medicines.
To be safe, you should never share medicines. Using medicines that were prescribed for a friend or relative can cause problems and lead to an adverse drug reaction. The reason for this is:
- Your doctor prescribes medicine according to your size, gender, and age.
- The medicines you take probably differ from the medicines the other person takes.
- You might react differently to the medicine than the other person did. For instance, you could be allergic to an ingredient or you may have a different diet.
When to see the doctor
When you’re taking any medicine, it’s important to be aware of changes in your body. Tell your doctor if something uncommon happens.
It may be hard to know if an adverse reaction is caused by an illness or by your medicine. Tell your doctor when your symptoms started and whether they are different from other symptoms you have had before. Be sure to remind your doctor of all the medicines you take. Symptoms of adverse drug reactions include:
- skin rash
- severe nausea and vomiting
- trouble breathing
- abnormal heartbeat.
Contact your doctor if you have any of these symptoms. They likely will have you stop taking the medicine to see if the symptoms go away. The doctor may prescribe another medicine to treat the reaction. If your adverse reaction is severe, you might have to go to a hospital. Never stop taking a medicine on your own; always talk with your doctor first.
Questions to ask your doctor
- How do I know if I’m allergic to a medicine?
- Am I at risk for adverse drug reactions if I take multiple medicines?
- How do I know if certain medicines have possible interactions?
- If I have an adverse drug reaction, what should I do?
Copyright © American Academy of Family Physicians
This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.